Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver problems
Mar 22, 2007

I have been on Atripla for about 5 to 6 months. I feel fine with a minimun of side effects -- thanks to my HIV specialist. However, I saw a general practioner for a general check up. She took labs or blood and said that my liver has apossibly mild to moderate damage. She gave me my results from the lab that stated that my AST # is 138 and my Alakaline Phosphatase # is 211 and my ALT # is 161. All of this is Greek to me. She said to show the sheet to my HIV specialist as the mild liver damage could be due to my current HIV medication which again is Atripla. Do you think that I am in danger of developing a serious liver disease?

Response from Dr. Wohl

The liver tests she checked are called transaminases (more Greek). These are enzymes that are inside the liver cells. When they are damaged, the enzymes leak into the bloodstream. A bunch of things can make the liver tests increase including medications, hepatitis (like hep A, B or C), alcohol and non-infectious diseases of the liver.

To determine if the liver tests are elevated due to Atripla it would be important to know if these tests have been higer than normal prior to starting this med. Your HIV specialist will know. If this is a new finding I would be concerned that the efavirenz within the Atripla is causing the problem. Regardless, your doc will need to make sure there is not another reason also at work such as one of those hepatitis viruses. This can be done with a blood test.

The level of transaminase elevation is not very high so it is unlikely there is major damage happening. The numbers should be rechecked.

DW



Previous
Re: Unboosted
Next
Atripla split dose?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement